Dense Fog, Alexander
- When
- September 17, 2:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
The combination of clear skies and light winds resulted in widespread dense fog across southern Illinois. Visibility was one-quarter mile or less at times.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
The combination of clear skies and light winds resulted in widespread dense fog across southern Illinois. Visibility was one-quarter mile or less at times. High pressure extended from Pennsylvania southwest across the Ohio Valley.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 16, 10:58 PM CST, 3 hours 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1158 PM CDT Tue Sep 16 2014 .SYNOPSIS... Issued at 208 PM CDT TUE SEP 16 2014 (Note to customer: This section includes a discussion covering both the short and long term forecast periods). Surface High pressure migrates east across the mid to upper Ohio river valley tonight-tmrw. Some weak warm air advection returns, mainly in the Semo Ozarks, around the High's backside, with small rain chances Wednesday. Afterwards, upper ridging/heights rising leads to a more robust warmup as high pressure to the east pumps warm southerlies across the mid MS/lower OH valley. Temps will return to summer like 80s by this weekend, with lows and dew points likewise climbing back to more summer like humidity levels in the 60s. This will all occur ahead of a developing front that will approach Saturday, and then sweep into the region with high chance cat Pops from Sat night-Sun night. After this system's passage, we cool back to seasonal temps for early next week. && .AVIATION... Issued at 1158 PM CDT TUE SEP 16 2014 With this issuance, added a mention of MVFR fog to each of the TAF sites through 12z Wednesday. Also, added MIFG for KCGI and KPAH to handle ground fog issues in the 5nm radius around the airports. Otherwise, slowed down timing of lower clouds and precipitation mention at KEVV. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. MO...NONE. IN...NONE. KY...NONE. && SYNOPSIS...DH AVIATION...Smith
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 725 PM CDT TUE SEP 16 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-171000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 725 PM CDT TUE SEP 16 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE REGION SATURDAY NIGHT THROUGH SUNDAY NIGHT. SEVERE WEATHER IS NOT ANTICIPATED...BUT LOCALLY HEAVY RAINFALL MAY BE A CONCERN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 143 AM CDT WED SEP 17 2014 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 110>112-114-171045- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-STODDARD-SCOTT- MISSISSIPPI-NEW MADRID- INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION... MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO... CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN... JONESBORO...VIENNA...GOLCONDA...ELIZABETHTOWN...CAIRO... MOUND CITY...METROPOLIS...FORT BRANCH...PETERSBURG...POSEYVILLE... EVANSVILLE...BOONVILLE...ROCKPORT...HICKMAN...CLINTON... BARDWELL...WICKLIFFE...PADUCAH...MAYFIELD...SMITHLAND...BENTON... MURRAY...MARION...EDDYVILLE...CADIZ...PRINCETON...MORGANFIELD... DIXON...MADISONVILLE...HOPKINSVILLE...HENDERSON...OWENSBORO... CALHOUN...GREENVILLE...ELKTON...PERRYVILLE...MARBLE HILL... CAPE GIRARDEAU...BLOOMFIELD...SIKESTON...CHARLESTON...NEW MADRID 143 AM CDT WED SEP 17 2014 ...AREAS OF FOG FORMING EARLY THIS MORNING... THE COMBINATION OF CLEAR SKIES AND CALM WINDS HAS RESULTED IN AREAS OF FOG. THE FOG WAS MOST WIDESPREAD IN SOUTHEAST ILLINOIS. VISIBILITIES WERE LESS THAN A MILE FROM MOUNT VERNON TO CARMI...MOUNT CARMEL...AND HARRISBURG. THE FOG WILL CAUSE LOCALLY HAZARDOUS TRAVEL CONDITIONS THROUGH THE MORNING COMMUTE TO WORK OR SCHOOL. PARTS OF SOUTHERN ILLINOIS...ESPECIALLY EAST OF INTERSTATE 57...WILL EXPERIENCE THE MOST WIDESPREAD PROBLEMS. ELSEWHERE...THE FOG HAS BEEN MORE PATCHY...BUT THE TREND WILL BE FOR INCREASING COVERAGE OF FOG THROUGH SUNRISE. YORK
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2014Every state in 2014This day in weather historyWarnings in Illinois, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541442, 541443, 541444, 541445, 541446, 541447, 541448, 541449, 541450, 541451, 541452, 541453, 541454, 541455, 541456, 541457, 541458, 541459, 541460.